• linkedin
  • Increase Font
  • Sharebar

    Cutaneous drug reaction diagnoses require art, urgency

    Denver — Successfully managing cutaneous drug reactions requires including drug reactions in the differential diagnosis of most cutaneous eruptions, and recognizing severe reactions where treatment may improve outcomes, an expert says.

    “Diagnosing cutaneous drug reactions is almost an art,” says David R. Adams, M.D., Pharm.D., professor of dermatology at Penn State Hershey Medical Center, Hershey, Pennsylvania. “Usually it’s based on the clinical appearance of the reaction and evaluation of the timing of medication administration. This can vary, depending on the type of reaction.”

    Although biopsy and lab tests can help, he says, “The gold standard in diagnosing drug reactions is rechallenge. But we rarely ever do this, and clearly not intentionally in severe reactions.”

    Rare but severe reactions

    Among severe cutaneous drug reactions, he says, toxic epidermal necrolysis (TEN) manifests as erythroderma and painful desquamation of the skin. Similar symptoms characterize Stevens-Johnson syndrome, Dr. Adams says, although it affects 10 percent or less of the body surface area (BSA), including the epidermis and mucosa. Stevens-Johnson syndrome (SJS)/TEN overlap impacts 10 to 30 percent BSA, and TEN affects more than 30 percent BSA, he says.

    “Mortality increases with increasing skin involvement, and with comorbidities such as HIV. TEN probably has a combination metabolic and immunologic pathogenesis. The key here is that if the patient’s skin hurts, there’s a very short window to make the diagnosis and begin treatment. TEN quickly progresses over several days, and these patients are at high risk for systemic complications.”

    Along with discontinuing the possible associated drugs, he says, treating TEN requires referring the patient to a burn unit.

    “Supportive care by the intensivist is important; avoid adhesives on the skin, a common nursing problem,” Dr. Adams says. “Ophthalmology needs to be involved to help manage ocular manifestations, which can lead to blindness.”

    Unfortunately, he adds, the rarity of TEN makes it difficult to find strong studies that can help guide treatment.

    “Depending on where you trained and your evaluation of current literature, some physicians use corticosteroids; some use IVIG or even cyclosporine. Some don’t use any medication other than supportive care. The important point is that after a couple days, none of these drugs are likely to have any impact because skin necrosis has already occurred,” Dr. Adams says.

    Next: Symptoms of DRESS syndrome

     

    John Jesitus
    John Jesitus is a medical writer based in Westminster, CO.

    0 Comments

    You must be signed in to leave a comment. Registering is fast and free!

    All comments must follow the ModernMedicine Network community rules and terms of use, and will be moderated. ModernMedicine reserves the right to use the comments we receive, in whole or in part,in any medium. See also the Terms of Use, Privacy Policy and Community FAQ.

    • No comments available

    Latest Tweets Follow